It just won't stop

Every winter, my asthma (cough variant) becomes hard to control. I've just finished my second course of prednisolone within three weeks. A day later I can already feel my asthma symptoms gradually returning.

My doctor gave me the 5 day course of steroids then said I had to wait a week before I could take another pack. Is this right?

It's got to the point that without the steroids, I can't finish sentences, can't sleep, can't breathe. My reliever doesn't provide any relief. With the gaps between steroids, I feel that the next pack of steroids take longer to work and every year so far I've been admitted to hospital and given nebulisers.

I don't know what to do. I'm on symbicort, montelukast, spiriva (for COPD even though I don't have COPD).

I'm desperate. I had to resign from my last job because mentally and physically I couldn't carry on. I have a new job and don't want the same thing to happen again. I can't go out anywhere because I'm just physically tired and the coughing just doesn't stop.

Does anyone have any suggestions please?


5 Replies

  • When I was on pred a few years ago I only got given them when I was really bad and could have them when I needed them however there was the case that if I had just come off them and my asthma got bad again then I had to make a docs appointment before I could take them. I think it's them being precocious as they don't want your body to become dependent on them. And they are known to give you some pretty awful side effects.

    I'm on them full time now and can up to the highest dose if and when needed which I don't really do.

    I'd tell your doctor/nurse about it because they don't know how you're doing if you don't tell them.

    Hope you feel a bit better soon and work goes okay.

  • I sympathise because I feel much the same. Do you have allergic asthma? Have you had allergy tests to establish your main allergens? If you have, and you're avoiding those or taking antihistamines and your asthma is still this uncontrolled, I'd request a referral to a respiratory specialist if you haven't already seen one. It sounds like you need some further tests etc to get to the bottom of it and get it under control. Good luck.

  • Hi Trip152,

    Sorry to hear you're going through the wars - I know how frustrating it can be.

    With decisions regarding steroids your GP may be factoring other aspects of your health/medication into the decision but in general the medical advice (as per asthma UK guidelines for clinicians, difficult asthma clinic) are that your steroid course during an acute exacerbation should be until 48hours after your symptom free (ie no longer getting short of breath/wheezing/needing reliever inhaler) whether that's 5 days or 3 weeks.

    You could try referring your GP to asthma UK resources for healthcare professionals emergency asthma care booklet on their website.

    If they're insisting you wait to see the GP before extending the steroid course then they should really be giving you a same day appointment so that you don't have a break in the steroid course if your still needing them.

    Asking for a respiratory referral is also a good idea. It definitely sounds like your asthma isn't under control & could be better managed.

    I've just been referred to difficult asthma clinic & have hope that they're going to get mine under control.

    Hope you can get that hope too!

  • Hi there,

    I'm sorry to hear you're going through this, it sounds utterly frustrating. I wish i could give some advice! But I am working to create a few short films (internally) for healthcare professionals, to understand asthma more and help identify with their patients. I'm looking for people who have severe asthma, on medication, to talk about their story and their daily struggles with it for a interview. (Paid!) Would you be interested at all? It's for a good cause and would be at your own pace.

    Thanks very much,


  • It's so nice (not for you) to hear I am not alone, I feel asthma is not taken as seriously as it should as it can effect every single aspect of your life and mine is. I am not mentally drained and defeated because of my asthma and have all the similar side effects and symptoms you are having. I have allergic asthma do you? because I have just started on an injection called Xoslair which although this month was no fight for the cold, last month was a miracle cure. Although it is hard to get and you do have to be very poorly to qualify it might be worth mentioning to your GP or asthma specialist. You will still have to take steroids as I have been on them for 6 months on going as long as my Symbicort, Ciclesdone and Montelukast but this treatment is to in the end get off steriods for good!


You may also like...